Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Des Moines, IA

July 27, 2003Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2003, 6:05 AM CDT for Carroll County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 6:05 AM CDT (11:05 UTC)
Expired
Jul 27, 2003, 6:45 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KDMX 271105
SVRDMX
IAC027-271145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 645 AM CDT

* AT 603 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARROLL...OR ABOUT 49 MILES SOUTHWEST OF
  FORT DODGE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CARROLL MUNICIPAL AIRPORT AROUND 610 AM...
  NEAR GLIDDEN AROUND 615 AM AND
  NEAR RALSTON AROUND 625 AM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4221 9509 4187 9509 4187 9465 4221 9465

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 3:36 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT SUN JUL 27 2003

FORECAST ISSUES INCLUDE PRECIP COVERAGE TODAY/TONIGHT AND
TEMPS...THEN NEXT SYSTEM TUES NIGHT.

07Z SFC ANALYSIS INDICATES FRONT STRETCHED FROM SE NEBRASKA/FAR SW
IA...TO NEAR DES MOINES AND DUBUQUE...AND VERY EVIDENT AS 88D FINE
LINE. CELLS STARTING TO POP ALONG BOUNDARY FROM OMAHA TO ATLANTIC
WITH 40 KT LLJ FEEDING INTO AREA. CAP HAS HELD ELSEWHERE ACRS CWA.
OTHER CELLS LOCATED IN NORTHEAST NE...AND MEAN WIND WOULD SUGGEST
THESE WILL STAY ALONG AND SOUTH OF HIGHWAY 30. GOING 30/40 POPS FOR
TODAY IN GOOD SHAPE...WITH HIGHEST POPS IN SRN IA. 06Z META HAS
PICKED UP ON CURRENT CONVECTION...ALTHOUGH IT IS TOO FAR NORTH WITH
QPF AXIS AND OVERDONE WITH AREAL COVERAGE. I EXPECT SCATTERED
CONVECTION TO CONTINUE THROUGH MID MORNING...FOLLOWED BY A LULL AND
REDEVELOPMENT ALONG INSTABILITY AXIS THIS AFTERNOON. SHEAR FIELDS
CONTINUE TO BE WEAK...SO SVR NOT A CONCERN. COULD GET DECENT RAINS
OUT OF A FEW STORMS...BUT FFG IS VERY HIGH AND WL TAKE SOME VERY
INTENSE RAIN TO INDUCE FLASH FLOODING...DOESNT LOOK LIKELY. STABLE
AIRMASS QUICKLY OVERSPREADS THE STATE BEHIND THE FRONT TODAY...AND
06Z META DRIVES PRECIP SOUTH OUT OF THE STATE EVEN FASTER TONIGHT.
WL HANG ON TO LOW POP IN FAR SOUTH FOR TONIGHT. DRY FORECAST FOR
MONDAY INTO TUESDAY. OVERALL THE MODELS ARE IN VERY GOOD AGREEMENT
IN TIMING ANOTHER FRONT INTO THE REGION TUESDAY NIGHT INTO
WED...WITH SOME DIFFERENCES IN H5 LOW AND PRECIP FIELDS. MADE SOME
MINOR ADJUSTMENTS TO COVERAGE OF POPS...WITH EMPHASIS ON NE HALF OF
CWA. DRY FORECAST CONTINUES WED NIGHT THRU FRI.

TEMPERATURE FORECAST TODAY IS QUITE CHALLENGING. MOST LOCATIONS WILL
SEE A RATHER WARM START TO THE DAY...BUT COOLER AND DRIER AIR IS NOT
TOO FAR AWAY TO THE NORTH AND THE BOUNDARY IS MAKING DECENT
SOUTHWARD PROGRESS. WL STAY AROUND A CATEGORY BELOW WARMEST END OF
GUIDANCE...WITH HIGHS AROUND 80 NORTH...TO UPPER 80S SOUTH. WL
FOLLOW BLEND OF GUIDANCE TONIGHT INTO TUESDAY.

.DSM...NONE

KINNEY
Hazardous weather outlook, Jul 27, 5:20 AM CDT, 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL AFFECT THE WESTERN PART OF CENTRAL
IOWA THIS MORNING. THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL. AN ISOLATED DAMAGING WIND GUST IS ALSO
POSSIBLE...WITH THE THREAT DIMINISHING QUICKLY AFTER 8 AM.
ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD
PRODUCE LOCAL DAMAGING WINDS AND MARGINALLY SEVERE HAIL...MAINLY
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY ACROSS PARTS OF CENTRAL. SOME SEVERE WEATHER IS POSSIBLE
LATE TUESDAY NIGHT AND AGAIN WEDNESDAY AFTERNOON...MAINLY NORTHEAST
OF A LINE FROM SAC CITY...TO INDIANOLA...TO CENTERVILLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF STORM SPOTTER ACTIVATION TODAY...ALONG
AND SOUTH OF THE HIGHWAY 30 CORRIDOR.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.